Oklahoma, 2009

Hail and Damaging Wind in Oklahoma, February 17, 2009

February 17, 2009 · NWS TSA · 2 events in 2 counties and zones

Isolated severe thundertorms occurred in the northeast corner of Oklahoma during the late evening hours of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Isolated severe thundertorms occurred in the northeast corner of Oklahoma during the late evening hours of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 17, 5:50 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Feb 17, 5:50 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
550 PM CST TUE FEB 17 2009

.AVIATION...
SATELLITE IMAGE INDICATES LOW CLOUDS ARE LOCATED JUST SOUTH OF
TUL/RVS LATE THIS AFTERNOON.  GIVEN LATEST TRENDS...LOW CLOUD DECK
COULD SPREAD NORTH INTO THESE AREAS IN THE NEXT HOUR OR TWO BEFORE
SHIFTING EAST BY LATE EVENING.

LOW CLOUDS WILL LIKELY CONTINUE ACROSS NORTHWEST ARKANSAS TAF SITES
THIS EVENING INTO THE OVERNIGHT HOURS WITH MVFR CONDITIONS. AS WINDS
BECOMING MORE SOUTHWESTERLY LATE TONIGHT...LOW CLOUDS EXPECTED TO
FINALLY SHIFT EAST OF THE FYV/XNA/FSM AREAS.

KEPT WIND GUSTS OUT OF THE TAF FORECAST INTO WEDNESDAY...HOWEVER IT
WILL BE CLOSE AS WINDS REMAIN IN THE 10 TO 15 MPH RANGE WITH GOOD
MIXING THROUGHOUT THE DAY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...12
Hazardous weather outlook, Feb 17, 9:30 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
930 PM CST TUE FEB 17 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
930 PM CST TUE FEB 17 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

FIRE WEATHER DANGER.
RISK...LIMITED.
AREA...PARTS OF NORTHEAST OKLAHOMA.
ONSET...ONGOING.

DISCUSSION...
ISOLATED SEVERE THUNDERSTORMS HAVE DEVELOP ACROSS PORTIONS OF
EAST CENTRAL OKLAHOMA THIS EVENING. ISOLATED STRONG TO SEVERE
THUNDERSTORMS WILL BE LIKELY INTO THE OVERNIGHT HOURS ACROSS
PORTIONS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. THESE STORMS
WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS. THE THUNDERSTORM
ACTIVITY IS EXPECTED TO SHIFT EAST OF THE REGION LATE TONIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
FAIRLY QUIET WEATHER IS EXPECTED TO PREVAIL THROUGH THE REMAINDER OF
THE WEEK...WITH SLIGHTLY BELOW NORMAL TEMPERATURES OVER THE WEEKEND.
HOWEVER...THERE WILL BE A SMALL CHANCE OF LIGHT RAIN OR LIGHT SNOW
IN NORTHWEST ARKANSAS LATE FRIDAY NIGHT WITH THE ARRIVAL OF A COOL
FRONT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Feb 17, 9:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
918 PM CST TUE FEB 17 2009

OKZ062-063-068-180345-
CHEROKEE OK-DELAWARE OK-MAYES OK-
918 PM CST TUE FEB 17 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 945 PM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN DELAWARE AND SOUTHERN MAYES

IN EAST CENTRAL OKLAHOMA
     NORTHEASTERN CHEROKEE

AT 918 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
WEST OF CHOUTEAU...MOVING EAST AT 65 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...OAKS...LEACH...TWIN OAKS...MURPHY...
CHOUTEAU...LOCUST GROVE AND ROSE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3632 9486 3616 9481 3610 9544 3621 9544
TIME...MOT...LOC 0318Z 261DEG 56KT 3617 9539

The radar

The Tulsa radar (KINX), 26 km away, was scanning. The volume nearest the first event began at 03:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mayes

When
February 17, 9:30 PM CST
Where
Mayes County, 4 mi SSE of Pryor
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.246, -95.293

Thunderstorm Wind, Delaware

When
February 17, 9:58 PM CST
Where
Delaware County, Colcord
Measured
57 kt (66 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.270, -94.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156828, 156138.